Alert archive / California / Freeze Warnings in 2021
Freeze Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this freeze warning at Dec 11, 2021, 1:23 PM PST for Imperial County, Riverside County, California; La Paz County, Arizona. It took effect at Dec 12, 2021, 4:00 AM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2021, 1:23 PM PST (21:23 UTC)
- In effect from
- Dec 12, 2021, 4:00 AM PST
- Expired
- Dec 12, 2021, 8:00 AM PST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WWUS75 KPSR 112123 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 223 PM MST Sat Dec 11 2021 AZZ530-CAZ569-121100- /O.NEW.KPSR.FZ.W.0005.211212T1200Z-211212T1600Z/ Parker Valley-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, and Ripley 223 PM MST Sat Dec 11 2021 /123 PM PST Sat Dec 11 2021/ ...FREEZE WARNING IN EFFECT FROM 5 AM MST /4 AM PST/ TO 9 AM MST /8 AM PST/ SUNDAY... * WHAT...Temperatures in the low 30s expected. * WHERE...In Arizona, Parker Valley. In California, Palo Verde Valley. * WHEN...From 5 AM MST /4 AM PST/ to 9 AM MST /8 AM PST/ Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
227 WWUS75 KPSR 120832 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 132 AM MST Sun Dec 12 2021 AZZ530-CAZ569-121600- /O.CON.KPSR.FZ.W.0005.211212T1200Z-211212T1600Z/ Parker Valley-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, and Ripley 132 AM MST Sun Dec 12 2021 /1232 AM PST Sun Dec 12 2021/ ...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM MST /4 AM PST/ TO 9 AM MST /8 AM PST/ THIS MORNING... * WHAT...Temperatures in the upper 20s to low 30s expected. * WHERE...In Arizona, Parker Valley. In California, Palo Verde Valley. * WHEN...From 5 AM MST /4 AM PST/ to 9 AM MST /8 AM PST/ this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
548 WWUS75 KPSR 121555 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 855 AM MST Sun Dec 12 2021 AZZ530-CAZ569-121700- /O.EXP.KPSR.FZ.W.0005.000000T0000Z-211212T1600Z/ Parker Valley-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, and Ripley 855 AM MST Sun Dec 12 2021 /755 AM PST Sun Dec 12 2021/ ...FREEZE WARNING WILL EXPIRE AT 9 AM MST /8 AM PST/ THIS MORNING... Temperatures have warmed above freezing in most locations and will continue to warm. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 11, 9:49 AM PST, 3 hours 34 minutes earlier.
Area forecast discussion, Dec 11, 9:49 AM PST, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1049 AM MST Sat Dec 11 2021 .UPDATE...18Z Aviation Discussion. && .SYNOPSIS... Quiet weekend weather is in store for the Desert Southwest. Cold morning temperatures are expected the next couple days. Freezing conditions are expected in typical cold spots like rural desert valleys and higher elevations. A slow warming trend can be expected Sunday and Monday. Our next storm system arrives late Tuesday into Wednesday with good chances for rain and breezy to windy conditions at times. && .DISCUSSION... Cold for AZ standards tonight as high level cloud cover is scooting off to the east in a hurry. With the longer nights in Dec., light winds and dew points in the teens across SW AZ and SE CA should lead to a freeze event for our typical cold spots (mainly rural valleys and Joshua Tree NP). Temperatures in these areas have already fallen into the mid 30s to low 40s with several more hours left to radiate out. We will keep the Frz Warning going for those affected zones. Small part of Gila Co near San Carlos is also included in this warning area. Similarly cold readings are likely Saturday night across the region. In fact for BLH airport, the NBM has a higher probability (35%) of reaching 32F tomorrow night vs tonight (<10%). Bottom line, if you experience a freeze tonight, there’s a good chance you will get down to similar readings early Sunday morning (maybe a touch colder as skies will be clear all night). Later this morning, we will assess this and whether any additional freeze headlines are necessary for tomorrow night. Otherwise, expect sunny skies for the weekend with seasonable temperatures that will peak in the low 70s on Sunday for lower deserts. Another strong winter storm to affect the Southwest next week... On the heels of a quiet weekend, clouds will be on the increase Monday ahead of our next significant storm system. The overall pattern across N America will remain amplified. A longwave trough over the Eastern Pacific will deepen as it approaches the coast. Cluster guidance is in fairly strong agreement with this disturbance moving across California into Arizona from Tuesday into Wednesday, though some timing and intensity differences remain. Some preceding light showers may break out as early as Monday night into Tuesday. The ‘main event’ so to speak comes as IVT values are likely to rise aoa 250 (good indicator for rain potential) on Tue night into Wed AM, similar to or exceeding last night’s weather system. In fact NBM guidance is already showing >80% probabilities for measurable precip with this system in PHX which is still 4-5 days out. Rain totals will increase with latitude as strong meridional flow, deep moisture and favorable jet dynamics will be stunted by terrain-induced lift with northward extent in AZ. Therefore areas in the rain shadow of SE CA and lower elevations of far SW AZ will most likely see the least rain, though the chance for measurable totals (>0.01") is moderately high even for these areas. There is some indication of meager instability with this system as well, which could lead to thunder potential. Bottom line, depending on how this system presents itself, we will have to be on the lookout for some localized heavy rain amounts especially N and E of Phoenix, and any potential for localized flooding. EFI values from the ECMWF along with ensemble percentile data show a fairly anomalous setup with this weather system, particularly when it comes to the kinematic structure in the mid and low layers. Between 0Z Wed and 12Z Wed, this data suggests wind gust potential will maximize courtesy of an increasing H85 low level jet. The intensity of this LLJ will determine max gust potential. Ensembles have some spread amongst members, with deterministic data showing >40KT speeds just above the boundary layer. This is believable considering the upper jet configuration (>100KT at H25 over N AZ). Surface wind gusts will be highest in elevated terrain zones, and elsewhere if we can realize any convective activity. Advisory-level wind criteria very well could be met sometime Tuesday night or Wednesday. It’s worth noting that guidance suggests the highest impacts from this storm will be realized over coastal and mountainous areas of California, as well as the northern half of Arizona (just outside our CWA). Travel in some of these areas next week could wind up being either ill-advised (high wind/rain) or impossible depending on elevation (i.e. snow in the Sierras). In summary, we have a strong signal for impactful conditions sometime Tuesday into Wednesday with many details still to be ironed out. Changes to the forecast are expected as this weather maker is still several days away. Keep checking back for updates on this storm. A slowly de-amplifying PNA- / NAO+ pattern looks to hold through the rest of next week. This will keep AZ/CA in a relatively flat flow with occasional dips in the jet stream, bringing us seasonable temperatures and perhaps a couple of opportunities for cloudy intervals and light showers, though the timing of these disturbances is nebulous at this point. && .AVIATION...Updated at 1745Z South-Central Arizona including KPHX, KIWA, KSDL, KDVT: Easterly winds will predominate through most the TAF period outside of a hours this evening between 23z-04z with a light W to NW wind. Extended periods of very light and variable winds are possible anytime. Otherwise, clear skies will give way to some high clouds AOA FL250 later today. For Sunday, expect today's weather trends to continue. Southeast California/Southwest Arizona including KIPL and KBLH: Light winds will continue through the TAF period. AT KIPL, headings will generally favor the W to NW with speeds AOB 7 kts. At KBLH, winds will generally favor the N to NNW with speeds AOB 7 kts. && .FIRE WEATHER... Monday through Friday: Temperatures begin the period above normal on Monday with MinRH values in the 25-30% range. Wind speeds increase late Tuesday into Wednesday but this will be accompanied by cloud cover and rain shower activity (wetting rains likely especially Phoenix area and points N & E). Tranquil, cool weather with lighter winds return late Wednesday through next Friday with RH values bottoming out in the 30-35% range each afternoon. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Heil AVIATION...12 FIRE WEATHER...Heil
Nearby
Freeze Warnings in California, 2021Freeze Warnings in Arizona, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.